Risk of Upper and Lower Gastrointestinal Bleeding in Patients Taking Non-steroidal Anti-inflammatory Drugs, Antiplatelet Agents, or Anticoagulants.
Clin Gastroenterol Hepatol. 2014 Nov 14;
Authors: Lanas A, Carrera P, Arguedas Y, Garcia S, Bujanda L, Calvet X, Ponce J, Perez-Aísa A, Castro M, Muñoz M, Sostres C, García-Rodríguez LA
BACKGROUND & AIMS: Treatment with non-steroidal anti-inflammatory drugs (NSAIDs) or low-dose aspirin is associated with increased risk of upper gastrointestinal bleeding. There is little evidence on the risk of lower gastrointestinal bleeding with NSAIDs, antiplatelet agents (APAs), or anticoagulants. We aimed to quantify the relative risk (RR) of upper and lower gastrointestinal bleeding associated with use of NSAID, APAs, or anticoagulants.
METHODS: We performed a case-control study using data collected from consecutive patients hospitalized for gastrointestinal bleeding (563 upper, mean age 63.6±16.7 years and 415 lower, mean age 70.8±13.8 years), confirmed by endoscopy or other diagnostic procedures. Unhospitalized patients were used as controls (n=1008), matched for age, hospital, and month of admission. Drug use was considered current when taken within 7 days or less before hospitalization. RRs and 95% CI were estimated by unconditional logistic regression analysis.
RESULTS: Use of anticoagulants, low-dose aspirin, and other drugs (non-aspirin-APA, 82.3% thyenopiridines) were associated with upper and lower gastrointestinal bleeding; the risk was 2-fold higher for anticoagulants (RR= 4.2; 95% confidence interval [CI], 2.9-6.2) than for low-dose aspirin (RR=2.1; 95% CI, 1.4-3.3) or other non-aspirin-APA drugs (RR=2.0; 95% CI, 1.6-2.6). NSAID use was also associated with increased risk of gastrointestinal bleeding, and greater for upper (RR= 2.6; 95% CI, 2.0-3.5) than lower gastrointestinal bleeding (RR=1.4; 95% CI, 1.0-1.9). Use of proton pump inhibitors was associated with reduced risk of upper, but not lower gastrointestinal bleeding.
CONCLUSIONS: Anticoagulants, low-dose aspirin, NSAIDs, and other non-aspirin-APA drugs are associated with increased risk of upper and lower gastrointestinal bleeding. Use of anticoagulants appears to be the strongest risk factor for gastrointestinal bleeding.
PMID: 25460554 [PubMed - as supplied by publisher]